Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 9, 2017, 2:16 PM EDT for 15 counties in Michigan. It took effect at May 9, 2017, 11:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2017, 2:16 PM EDT (18:16 UTC)
- In effect from
- May 9, 2017, 11:00 PM EDT
- Expired
- May 10, 2017, 6:56 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Presque Isle County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WWUS73 KAPX 091816 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 216 PM EDT Tue May 9 2017 MIZ017-022-023-028-029-034-035-101200- /O.NEW.KAPX.FZ.W.0004.170510T0300Z-170510T1200Z/ Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw- Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, Mio, Houghton Lake, and West Branch 216 PM EDT Tue May 9 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT WEDNESDAY... The National Weather Service in Gaylord has issued a FREEZE WARNING, which is in effect from 11 PM this evening to 8 AM EDT Wednesday. * TEMPERATURE...Temperatures below freezing are expected once again tonight. The coldest readings will be found in low lying interior regions of northern lower Michigan. * IMPACTS...Sensitive vegetation will be damaged or killed if proper precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MIZ016-018>021-024>027-030>033-036-041-042-101200- /O.NEW.KAPX.FR.Y.0002.170510T0300Z-170510T1200Z/ Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie- Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco- Gladwin-Arenac- Including the cities of Petoskey, Rogers City, Charlevoix, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, and Standish 216 PM EDT Tue May 9 2017 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT WEDNESDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from 11 PM this evening to 8 AM EDT Wednesday. * TEMPERATURE...Temperatures near freezing are expected once again tonight. The coldest readings will be found in low lying areas away from the immediate Great Lakes shorelines. * IMPACTS...Sensitive outdoor plants may be damaged or killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
178 WWUS73 KAPX 100209 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1009 PM EDT Tue May 9 2017 MIZ017-022-023-028-029-034-035-101200- /O.CON.KAPX.FZ.W.0004.170510T0300Z-170510T1200Z/ Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw- Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, Mio, Houghton Lake, and West Branch 1009 PM EDT Tue May 9 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * TEMPERATURE...Temperatures around or below freezing are expected once again tonight. The coldest readings will be found in low lying interior regions of northern lower Michigan. * IMPACTS...Sensitive vegetation will be damaged or killed if proper precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ MIZ016-018>021-024>027-030>033-036-041-042-101200- /O.CON.KAPX.FR.Y.0002.170510T0300Z-170510T1200Z/ Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie- Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco- Gladwin-Arenac- Including the cities of Petoskey, Rogers City, Charlevoix, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, and Standish 1009 PM EDT Tue May 9 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * TEMPERATURE...Temperatures will dip into the lower to middle 30s tonight with the coldest readings in low lying areas away from the immediate Great Lakes shorelines. This will result in frost development through early Wednesday morning. * IMPACTS...Sensitive outdoor plants may be damaged or killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
626 WWUS73 KAPX 101056 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 656 AM EDT Wed May 10 2017 MIZ017-022-023-028-029-034-035-101200- /O.CAN.KAPX.FZ.W.0004.000000T0000Z-170510T1200Z/ Cheboygan-Otsego-Montmorency-Crawford-Oscoda-Roscommon-Ogemaw- Including the cities of Cheboygan, Gaylord, Atlanta, Grayling, Mio, Houghton Lake, and West Branch 656 AM EDT Wed May 10 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Gaylord has cancelled the FREEZE WARNING. $$ MIZ016-018>021-024>027-030>033-036-041-042-101200- /O.CAN.KAPX.FR.Y.0002.000000T0000Z-170510T1200Z/ Emmet-Presque Isle-Charlevoix-Leelanau-Antrim-Alpena-Benzie- Grand Traverse-Kalkaska-Alcona-Manistee-Wexford-Missaukee-Iosco- Gladwin-Arenac- Including the cities of Petoskey, Rogers City, Charlevoix, Northport, Mancelona, Alpena, Frankfort, Traverse City, Kalkaska, Harrisville, Manistee, Cadillac, Lake City, Tawas City, Gladwin, and Standish 656 AM EDT Wed May 10 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 9, 9:29 AM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 9, 9:29 AM EDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 929 AM EDT Tue May 9 2017 .UPDATE... Issued at 906 AM EDT Tue May 9 2017 Low temperatures this morning dropped to the upper teens to 20s across the area. As mentioned from the previous forecaster...there will be some frost/freeze headlines again tonight. Current thinking is that thicker cloud cover over the southwest CWA will limit temperatures to the mid 30s, while very thin clouds and possibly even some clearing over the rest of the CWA along with calm winds and very dry low levels may drop into the upper 20s to low 30s. Some thin mid and high clouds are currently making their way into the forecast area on the eastern periphery of an upper level ridge to our west, but allowing filtered sun through. With the light winds and filtered sunshine, it will feel much warmer today than the blustery winds and highs only in the upper 40s to low 50s yesterday. && .NEAR TERM...(Today through Tonight) Issued at 316 AM EDT Tue May 9 2017 ...Quite dry but not quite as cool... High impact weather potential...low RHs during the afternoon/early evening. Frost/freeze potential again tonight. Blocky pattern aloft is very slightly progressive in the near- term, with the desert sw and ne states upper lows and plains ridge moving slowly eastward. The ne low is in the process of spinning off another upper low over far northern Ontario. This last feature will eventually drive our next (marginal) chance for precip, though this will take a couple days to transpire. In the near term (today/tonight), there are no chances for precip, but we will see some increase in mid/high clouds from the west. At the surface, ridging will slowly east to our east, ending northerly winds and associated cold advection. That will help max temps spike a bit today, though the dry low-levels will still be prone to rapid cooling tonight. The non-existent synoptic flow will allow for vigorous lake breeze development. Max temps will be near 60f away from the Great Lakes, in the 50s along the coasts. With warmer daytime temps and some mid/high clouds around, one might assume that mid temps are also likely to be milder tonight. And though that is indeed likely, it is interesting to see most of our guidance trending colder. Synoptic winds remain nearly nil, with some s to sw sub-850mb flow trying to get going over upper MI and on Superior. Idea seems to be that there will be enough thin spots to again allow for drastic cooling. Will be trending temps a touch cooler, mainly upper 20s to lower 30s. Will be another round of frost/freeze headlines tonight, though not necessarily blanket freeze warnings everywhere again. That call will be made by the next shift, once the ongoing event has faded. && .SHORT TERM...(Wednesday through Thursday) Issued at 316 AM EDT Tue May 9 2017 ...Is it actually going to rain? (don't count on it)... We continue to remain in a convoluted blocked up weather pattern after several days. This pattern shows little signs of breaking up into early next week. There could be a little rain at some point in some spots (though I wouldn't bank on it). Not as cool in the temperatures department but still below average for the middle of May. The main forecast concerns revolve around pops. Weak high pressure slips off to our east Wednesday. This will allow for energy coming off the Rockies to move through the southern Great Lakes Wednesday night. Am not sure how far north showers will be able to make it but best (low) chance pops will be across southern zones Wednesday night into Thursday morning. Otherwise, dry and somewhat cool conditions expected. Not nearly as cold at night though so the threat for frost should be rather low (thankfully). .LONG TERM...(Thursday night through Monday) Issued at 316 AM EDT Tue May 9 2017 ...Not quite as cool with small rain chances... The flow remains pretty bottled up overall. More energy dropping down from the northwest Friday into Saturday leads to low end pops. Weak high pressure looks to return Sunday into early next week ending any shower chances (confidence here is on the low side as extended models vary quite a bit). There is higher confidence that temperatures remain below average through the period (but only by a few degrees which is better than last week). && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 643 AM EDT Tue May 9 2017 VFR. High pressure will slowly cross the region today, maintaining very dry air at low levels. Some mid/high clouds will encroach on the region today and tonight, but conditions will remain comfortably VFR. Light winds, lake breezes this afternoon/early evening. && .MARINE... Issued at 316 AM EDT Tue May 9 2017 Negligible winds/waves today/tonight as high pressure crosses the region. A touch of a southerly breeze Wednesday. No advisories needed. Onshore lake breezes each afternoon/early evening. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...TJL NEAR TERM...JZ SHORT TERM...AJS LONG TERM...AJS AVIATION...JZ MARINE...JZ
Hazardous weather outlook, May 9, 3:21 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 321 AM EDT Tue May 9 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-101200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 321 AM EDT Tue May 9 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Frost is likely tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:16 PM EDT | Freeze Warning | APX | Cheboygan, Crawford, Montmorency, Ogemaw, Oscoda, Otsego and 1 more | 17 hr |
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.